| | Re: HELP!!!!! Nitrite spike in established tank after treating with MELAFIX
It is always a good idea to remove a sick fish from a tank and treat it separately in a "sick tank". Dosing a bio-system (which is how you must think of a planted tank) is risky. The bio-chemistry may be impacted in unpredictable ways.
These chemicals can react to your tanks particular unique chemistry. (Don't confuse the term chemistry used here as the talk about "chemistry" like with hardness and such) Every tank has a slightly different overall chemistry (both inorganic and living organic). This is due to many variables unique to your tank; your water sources, fertilizer choices & combinations, even ornaments, etc. Chemically, medicine treatments for diseases are highly reactive agents, it's how they work. They may have reacted with the micro-biology and other microscopic organisms living in your bio-system. These may have (not saying they did) died en-masse from the Melafix and effected your nitrate levels. This may also account for the "film" you describe. A layer of dead and decaying microbes! Yuk!
Another possibility is it may have reacted with organic or inorganic chemicals in your system that may have produced nitrogen as a by-product, which would show up as nitrates in a test. They may have even produced Nitrates directly. It is hard to say for sure for anyone. Except maybe a micro-biologist with access to microscopes, spectrometers and such. Without you understanding fully (and that's not easy) your entire bio-system and all of its chemical & living biological components, predicting the effects of medical agents such as Melafix is dubious at best. It's best not to dose a tank with any medications. So ... be safe.
You should keep a small separate tank that you can set-up just to treat sickly friends, without affecting your other friends or your bio-system. One of those little 2 gal tanks and an air pump filter work great.
Just some advice...
I'm a Junior member? ... hurumph!
Last edited by John LeVasseur; 04-29-2012 at 09:58 PM..